Warning as new legal highs hit shelves

BEN HEATHER AND LAURA WALTERS
Last updated 05:00 03/06/2014

Relevant offers

Health

Rallying for boy with foot for knee Wheelchair forgotten when the music starts Anonymous donor funds rehab centre Fight for life to see daughter married Hospital fish tank costs $1000 a week Bid to deport ill toddler 'unduly harsh' Disabled people the world's fastest-growing minority Attitude Awards finalists: Recognising extraordinary talent No sight, but a keen ear for music Boy's plea for return of cancer beads

A poisons expert has warned of risks to users' health from new legal highs that have appeared to replace synthetic cannabis.

Legal highs brand Tai High has introduced a new "non-psychoactive" smoking blend, claiming to be free of cannabinoids, nicotine and tobacco.

The warning comes as information provided to The Dominion Post under the Official Information Act shows girls as young as 13 were left unconscious after smoking synthetic cannabis in the final months before the drugs were banned.

National Poisons Centre reports reveal that users described "black vomit", suicidal thoughts and blacking out repeatedly after smoking the substances.

Doctors and paramedics sought advice from the centre on handling the drugs, with one call from ambulance staff asking whether a 13-year-old who had passed out at school needed to be admitted to hospital.

In another case, a woman showed up at a medical centre, saying she felt unwell after her son mixed synthetic cannabis with her fizzy drink, the reports show.

All suppliers of psychoactive substances had their licences pulled last month, less than a year after the Government set up the world's first regulated market for synthetic highs.

The withdrawal of licences came after growing public concern about the damaging impact of the drugs. Although the ban was welcomed by many, others said it would simply push the substances on to the black market, or force users on to harder drugs.

Figures show that, in the six months before the ban was introduced, the poison centre received 153 calls from people saying they suffered bad effects from synthetic cannabis.

The most common reports were of repeated vomiting, unconsciousness and stomach pains. Many reported feeling ill while trying to quit the drugs, with the number rising as the ban loomed.

Ill-effects, including vomiting for hours, were reported from synthetic cannabis brands that were legal until last month and had been deemed "low risk" by the Ministry of Health.

The new substances introduced by Tai High contain Turnera diffusa, or damiana, the herbal base used in synthetic cannabis but without the psychoactive component. The ministry's legal high regulatory body did not classify the plant material as a psychoactive substance but as a herbal smoking product, Psychoactive Substances Regulatory Authority manager Donald Hannah said.

However, a National Poisons Centre spokeswoman said such products were notorious for being contaminated with illegal substances.

According to the information provided by the manufacturer, the new legal highs did not contain any psychoactive components or anything illegal, she said. "But watch this space."

Ad Feedback

Damiana had been known to have properties of its own, she said.

According to Tai High's website, damiana leaves were used as an aphrodisiac and had been used for sexual stimulation, increased energy, and treating asthma, depression, impotence and menstrual problems.

Tai High also said that when the plant material was drunk as a tea it had a relaxing effect similar to low doses of cannabis.

The poisons officer said legal high manufacturers were notorious for keeping actual ingredients secret and changing ingredients at the drop of a hat.

"I'm sure there will be people plotting manipulation as we speak."

Tai High did not return calls.

The ministry had predicted as many as 200 synthetic cannabis addicts would need help after the ban but addiction services said they had not yet seen a rise in demand.

Jenny Boyle, the Salvation Army's operation manager for alcohol and drug services, said roughly 10 per cent of its clients were recovering from synthetic cannabis addiction. Demand had remained "static" but it was too early to tell what effect the ban was having.

Police have charged three people with either possession or selling synthetic cannabis since the ban was introduced.

'FEELS LIKE DYING'

What synthetic cannabis users, their family and friends said in calls to the National Poisons Centre:

I've had non-stop vomiting and haven't eaten for the past five days.

My partner and I have been using synthetic cannabis. She feels like she is dying, her lungs are burning.

My son is vomiting and becomes very agitated after smoking, very aggressive and psychotic.

My son has had several violent seizures and was treated in hospital several times. His kidneys were only working at 50 per cent.

- The Dominion Post

Comments

Special offers
Opinion poll

Should fluoride in water be the responsibility of central government?

Yes

No

Vote Result

Featured Promotions

Sponsored Content